Illinois, 2024Excessive Heat in Illinois, August 27, 2024
August 27, 2024 · NWS ILX · 21 events in 21 counties and zones
A large upper-level ridge of high pressure centered over the Midwest brought very hot weather to central Illinois on August 26th and 27th. High temperatures were mostly in the lower to middle 90s on August 26th, but climbed into the 95-100 degree range on the 27th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper-level ridge of high pressure centered over the Midwest brought very hot weather to central Illinois on August 26th and 27th. High temperatures were mostly in the lower to middle 90s on August 26th, but climbed into the 95-100 degree range on the 27th. With dewpoints hovering in the upper 70s to near 80 degrees, heat index readings peaked from 105 to 115 degrees along and north of the I-72 corridor during the afternoon of August 27th. While no heat-related deaths were reported, this was the hottest period of weather across central Illinois during the entire summer of 2024.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 27, 9:11 AM CST, 49 minutes earlier. Its key messages:
- Dangerous heat will continue across central Illinois today. Heat index readings may exceed 110 degrees along and north of I-72.
- Scattered thunderstorms will develop this evening into tonight. A few of the storms could become strong to severe north of I-72...with the primary risk being damaging wind gusts.
Area forecast discussion, Aug 27, 9:11 AM CST, 49 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
1011 AM CDT Tue Aug 27 2024
.KEY MESSAGES...
- Dangerous heat will continue across central Illinois today.
Heat index readings may exceed 110 degrees along and north of
I-72.
- Scattered thunderstorms will develop this evening into tonight.
A few of the storms could become strong to severe north of
I-72...with the primary risk being damaging wind gusts.
&&
.UPDATE...
Issued at 1011 AM CDT Tue Aug 27 2024
14z/9am temperatures are running 2-4 degrees warmer than they were
24 hours ago. With full sunshine and continued southwesterly winds
of around 10mph, it appears afternoon highs will top out in the
middle to upper 90s. Dewpoints are currently highest along/west of
I-55 where readings are mostly in the middle 70s. While some
models suggest modest mixing of dewpoints into the upper 60s to
around 70 degrees, think this is a bit overdone based on what was
observed yesterday afternoon. Have therefore maintained lower to
middle 70s dewpoints across all but the far E/SE CWA through the
afternoon. This results in peak heat index values at or above 110
degrees along/north of a Rushville to Bloomington line...with
readings up to 105 degrees as far south as I-70. Have therefore
maintained current heat headlines with no modifications. Latest
CAM guidance suggests widely scattered convection developing ahead
of an approaching cold front across northern Missouri into
central/eastern Iowa by late afternoon...with activity gradually
spreading eastward into the Illinois River Valley this evening.
SPC upgraded the Day 1 Convective Outlook to feature a Slight Risk
for severe weather north of the I-72 corridor. While areal
coverage of convection remains in question, think any severe risk
will not materialize until after 8pm. Scattered damaging wind
gusts will be the primary concern with any cells that fire later
this evening into tonight.
Barnes
&&
.DISCUSSION...
Issued at 251 AM CDT Tue Aug 27 2024
This morning, central Illinois falls beneath an anonymously
strong 595+ dam H5 high which is acting as a pressure cooker over
central Illinois. Yesterday temperatures were able to warm into
the mid to upper 90s across central Illinois while dew points west
of I-57 rose into the mid to upper 70s. Similar conditions are
expected across the area today, warming a couple degrees more. The
combination of dangerous heat and humidity will result in heat
indices of 105-115 degrees this afternoon. An Excessive Heat
Warning is in effect roughly along and north of I-72 while a Heat
Advisory is in effect south.
This evening, a damping upper level disturbance will move into the
Great Lakes helping push the upper ridge slightly further south,
while at the surface, a weak trough will sag south across the Upper
Midwest and serve as the focus for thunderstorm development late
this afternoon and evening, initially over Iowa and northern
Illinois. 00Z GFS suggests that much of central and northern
Illinois will have moderately strong instability with 2500-3000
J/kg MLCAPE. While deep layer shear is initially modest near the
weak flow of the upper ridge, it is expected to increase enough as
the ridge shifts south, enough to allow some organization of
storms contributing to an attendant severe weather threat.
Damaging wind gusts will be the primary concern.
By Wednesday, upper ridge continues to get shunted further south
while locally the remnants of the aforementioned surface trough
linger over portions of central Illinois. Convective debris/outflow
from the previous nights storms complicate the temperature forecast
and add uncertainty on how high heat indices will get during the
afternoon. HREF probabilities of reaching Heat Advisory criteria are
low as a result, less than 20 percent. NBM mean peak heat index
values generally peak in the 90s to low 100s across central
Illinois. Given the uncertainties and potential marginal nature of
the heat Wednesday, do no have plans at this time to extend heat
headlines into the day, but one may eventually be needed,
especially south of I-70.
A stronger shortwave trough is progged to move along the US/Canadian
border Thursday and Friday. Southwest flow will overspread central
Illinois again Thursday and prolong the heat and humidity over the
region, with conditions once again near criteria for heat headlines.
As the shortwave lifts across Ontario to Hudson Bay Friday, it
will push a cold front across the Midwest marking an end to the
heat wave and bringing the next decent chance for widespread
showers and storms. More seasonable conditions return to the area
next weekend behind the front trending towards slightly below
normal early next week with dry conditions favored as an expansive
Canadian high builds into the region.
Deubelbeiss
&&
.AVIATION... (For the 12z TAFs through 12z Wednesday Morning)
Issued at 553 AM CDT Tue Aug 27 2024
Light south to southwest flow around 10 kt or less and VFR
conditions will prevail this morning and afternoon. Storms are
expected to develop over Iowa and northern Illinois this evening,
then move across portions of central Illinois late this evening
and overnight. Uncertainty in the location and timing preclude
more than a Prob30 mention in the forecast at this time.
Deubelbeiss
&&
.CLIMATE...
Issued at 600 PM CDT Mon Aug 26 2024
Record & Forecast Highs for Tues Aug 27
Record | Forecast
Peoria......... 98 in 1899 | 98
Lincoln........ 98 in 1936 | 97
Springfield.... 97 in 1983 | 97
Bloomington.... 102 in 1899 | 96
Decatur........ 101 in 1983 | 96
Champaign...... 96 in 1953 | 97
Mattoon........ 98 in 1953 | 95
Record Warm Lows & Forecast Lows for Tues Aug 27
Record | Forecast
Peoria......... 78 in 1886 | 76
Lincoln........ 75 in 1921 | 73
Springfield.... 77 in 1936 | 76
Bloomington.... 75 in 1977 | 75
Decatur........ 76 in 2018 | 74
Champaign...... 73 in 2020* | 72
Mattoon........ 75 in 2004* | 71
* - occurred in several years, most recent shown.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for
ILZ027>031-036>038-040>051-053.
Heat Advisory until 8 PM CDT this evening for ILZ052-054>057-
061>063-066>068-071>073.
&&
Hazardous weather outlook, Aug 27, 3:22 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
422 AM CDT Tue Aug 27 2024
ILZ027>031-036>038-040>051-053-280930-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
422 AM CDT Tue Aug 27 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Today and tonight.
Dangerously hot and humid conditions are forecast today, with heat
indices reaching 105 to 115 degrees.
Scattered thunderstorms tonight will bring a level 1 of 5 (marginal)
risk for severe weather from damaging wind gusts and large hail.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat indices are forecast to reach the upper 90s to nearly 105
both Wednesday and Thursday.
Scattered thunderstorms will once again pose a level 1 of 5
(marginal) risk for severe weather from damaging wind gusts and
large hail Wednesday.
Additional thunderstorms will accompany a cold front late Thursday
night into Friday. Severe potential with those storms is uncertain
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ052-054>057-061>063-066>068-071>073-280930-
Christian-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
422 AM CDT Tue Aug 27 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.
.DAY ONE...Today and tonight.
Hot and humid conditions are forecast today, with heat indices
reaching 100 to 110 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hot and humid weather will persist through at least Thursday, with
heat indices reaching the upper 90s to around 105 degrees both
Wednesday and Thursday.
Scattered thunderstorms will pose a level 1 of 5 (marginal) risk for
severe weather from damaging wind gusts and large hail Wednesday.
Additional thunderstorms will accompany a cold front Friday. Severe
potential with those storms is uncertain at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Bumgardner
Excessive Heat, Cass
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Cass forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Champaign
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Champaign forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Heat index readings peaked at 105-110 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, De Witt
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- De Witt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Heat index readings peaked at 105-110 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Fulton
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Fulton forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Knox
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Heat index readings peaked at 115-120 degrees during the afternoon of August 27th...including 119 degrees at the Galesburg Airport. No heat-related deaths were reported.
Excessive Heat, Logan
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Logan forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th...including 111 degrees at the Lincoln Airport. No heat-related deaths were reported.
Excessive Heat, Macon
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Heat index readings peaked at 105-110 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Marshall
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.033, -89.345 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Mason
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Mason forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, McLean
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th...including 112 degrees at the Bloomington Airport. No heat-related deaths were reported.
Excessive Heat, Menard
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Menard forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Morgan
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Peoria
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Peoria forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th...including 114 degrees at the Peoria Airport. No heat-related deaths were reported.
Excessive Heat, Piatt
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Piatt forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Heat index readings peaked at 105-110 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Sangamon
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Sangamon forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th...including 111 degrees at the Springfield Airport. No heat-related deaths were reported.
Excessive Heat, Schuyler
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Scott
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Stark
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Stark forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.093, -89.797 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Tazewell
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Vermilion
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Heat index readings peaked at 105-110 degrees during the afternoon of August 27th. No heat-related deaths were reported.
Excessive Heat, Woodford
- When
- August 27, 10:00 AM CST to 7:00 PM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Heat index readings peaked at 110-115 degrees during the afternoon of August 27th. No heat-related deaths were reported.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 27, 20241 death · 1 event
- Hail and Damaging Winds in Michigan, August 27, 20241 injured · $810,000 · 56 kt wind · 16 events
- Damaging Winds and Lightning Strike in Indiana, August 27, 2024$332,000 · 61 kt wind · 16 events
- Damaging Winds in Michigan, August 27, 2024$395,000 · 61 kt wind · 10 events
- Damaging Winds in Minnesota, August 27 to 28, 2024$100,000 · 56 kt wind · 18 events
- Damaging Winds in Michigan, August 27 to 28, 20241 injured · 66 kt wind · 37 events
- Damaging Winds in Ohio, August 27, 2024$37,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Illinois, August 27, 20242.5 in hail · 35 events
- Damaging Winds in Michigan, August 27, 2024$21,000 · 60 kt wind · 13 events
- Damaging Winds in Wisconsin, August 27, 2024$19,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in Wisconsin, August 27, 2024$20,000 · 50 kt wind · 3 events
- Drought in Oklahoma, August 27 to 31, 202415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214393, 1214394, 1214395, 1214396, 1214397, 1214398, 1214400, 1214401, 1214402, 1214403, 1214404, 1214405, 1214407, 1214408, 1214409, 1214410, 1214411, 1214413, 1214414, 1214415, 1214416.